Alert archive / Texas / Heat Advisories in 2020
Heat Advisory 21, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this heat advisory at Aug 15, 2020, 2:08 AM CDT for Brewster County, Jeff Davis County, Presidio County, Texas. It took effect at Aug 15, 2020, 12:00 PM CDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Aug 15, 2020, 2:08 AM CDT (07:08 UTC)
- In effect from
- Aug 15, 2020, 12:00 PM CDT
- Expired
- Aug 15, 2020, 6:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Brewster County, TX, Jeff Davis County, TX, Presidio County, TX
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 7.1 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 4066 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
321 WWUS74 KMAF 150708 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 208 AM CDT Sat Aug 15 2020 TXZ277-280-152300- /O.NEW.KMAF.HT.Y.0021.200815T1700Z-200815T2300Z/ Davis Mountains-Chisos Basin- Including the cities of Fort Davis, Big Bend NP, and Chisos Basin 208 AM CDT Sat Aug 15 2020 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM CDT THIS EVENING... * WHAT...Temperatures up to 97 expected. * WHERE...Chisos Basin, and Davis Mountains. * WHEN...From noon today to 6 PM CDT this evening. * IMPACTS...Hot temperatures may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/maf
1 follow-up statement
196 WWUS74 KMAF 151917 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 217 PM CDT Sat Aug 15 2020 TXZ277-280-152300- /O.CON.KMAF.HT.Y.0021.000000T0000Z-200815T2300Z/ Davis Mountains-Chisos Basin- Including the cities of Fort Davis, Big Bend NP, and Chisos Basin 217 PM CDT Sat Aug 15 2020 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING... * WHAT...Temperatures up to 97. * WHERE...Chisos Basin, and Davis Mountains. * WHEN...Until 6 PM CDT this evening. * IMPACTS...Hot temperatures may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/maf
What forecasters said that day
The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this heat advisory went out at Aug 14, 11:44 PM CDT, 2 hours 24 minutes earlier.
Area forecast discussion, Aug 14, 11:44 PM CDT, 2 hours 24 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 1144 PM CDT Fri Aug 14 2020 .DISCUSSION... See aviation discussion below. && .AVIATION... VFR conditions are expected at the west Texas and southeast New Mexico terminals the next 24 hours. Isolated thunderstorms are also expected areawide but expected coverage is not high enough at this time to include at any of the terminals. Will be monitoring the trends. Gusty winds at KCNM and KHOB should subside in the next couple of hours. 12 && .PREV DISCUSSION... /issued 929 PM CDT Fri Aug 14 2020/ DISCUSSION... Latest sfc obs show temperatures have fallen well below advisory criteria. KMAF is down to a mild 99F at 02Z. The Heat Advisory will be allowed to expire as scheduled. We'll do a quick update to remove this and clean up the grids. Updates out shortly. PREV DISCUSSION... /issued 201 PM CDT Fri Aug 14 2020/ DISCUSSION... One more day of (not so hot) heat is in the forecast, and there's some measure of relief on the horizon. We'll see temperatures tomorrow a few degrees cooler than today's scorchers. At this time, we'll hold off on issuing a heat advisory (if one is needed) for Saturday as criteria may be marginal across the Permian Basin, and we'll instead defer to the mid shift for a final determination. Regardless of whether a heat advisory is in effect, take necessary precautions to avoid heat stress, ensure outdoor pets have sufficient water and shade, and above all do not leave children or pets in locked cars in this heat. The upper ridge of high pressure responsible for the resent string of very hot days is forecast to retrograde west to the Four Corners/ Great Basin region while a mean trough develops along the Mississippi River valley. Along with this, a boundary will back into the region Saturday night. We should see an isolated to scattered thunderstorm chances Sunday through Monday, with the best opportunities for wetting rains over the mountains and adjacent plains. For Tuesday through the end of the work week, look for a drying and warming trend to set up with isolated afternoon and evening thunderstorms possible over the mountains each day. FIRE WEATHER... Hot and dry conditions will result in elevated fire weather today across the Lower Trans Pecos and southern and central Permian Basin. Similar conditions are expected through Saturday. Slightly cooler and more moist conditions are forecast for Sunday and Monday along with an uptick in chances for rain, mitigating fire weather concerns some. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 108 76 103 75 / 0 10 0 10 Carlsbad 105 74 103 74 / 0 10 10 20 Dryden 105 75 105 77 / 0 0 0 0 Fort Stockton 106 77 103 74 / 0 0 0 10 Guadalupe Pass 99 74 95 71 / 0 10 10 10 Hobbs 100 74 99 71 / 0 10 10 20 Marfa 100 65 97 66 / 0 0 0 0 Midland Intl Airport 106 77 103 75 / 0 10 0 10 Odessa 106 77 103 76 / 0 10 0 10 Wink 107 76 105 76 / 0 10 0 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 87/44
Hazardous weather outlook, Aug 14, 9:44 PM CDT, 4 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 944 PM CDT Fri Aug 14 2020 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-160245- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 944 PM CDT Fri Aug 14 2020 /844 PM MDT Fri Aug 14 2020/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...Tonight Thunderstorms are possible, mainly over Southeast New Mexico and the Western Low Rolling Plains. Any storms that do develop will be accompanied by frequent lightning, small hail, gusty winds, and brief, heavy rainfall. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Heat Advisories are likely Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland 44
In the hours before
Special weather statement, Aug 14, 9:05 PM CDT, 5 hours 3 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
905 PM CDT Fri Aug 14 2020
TXZ045-050-150245-
Andrews TX-Gaines TX-
905 PM CDT Fri Aug 14 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ANDREWS AND GAINES
COUNTIES UNTIL 945 PM CDT...
At 904 PM CDT, Doppler radar was tracking an outflow boundary 7
miles south of Plains, moving south at 50 mph. This storm has had a
history of wind gusts over 50 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Seminole, Seagraves, Gaines County Airport, Seagraves Airport, Loop,
Florey, Frankel City, Higginbotham, Paynes Corner, McKenzie Lake and
Gaines County Park.
LAT...LON 3242 10221 3237 10221 3234 10306 3296 10306
3296 10233
TIME...MOT...LOC 0204Z 005DEG 64KT 3308 10286
87Special weather statement, Aug 14, 9:17 PM CDT, 4 hours 51 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 817 PM MDT Fri Aug 14 2020 NMZ033-034-150300- Southern Lea County NM-Central Lea County NM- 817 PM MDT Fri Aug 14 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEA...NORTHWESTERN GAINES...NORTHWESTERN WINKLER AND NORTHEASTERN LOVING COUNTIES UNTIL 900 PM MDT... At 817 PM MDT, Doppler radar was tracking a strong thunderstorm near Humble City, or 9 miles southeast of Lovington, moving south at 45 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Hobbs, Lovington, Eunice, Jal, Monument, Humble City, Eunice Airport, Nadine, Jal Airport, Knowles, Bennett, Lea County Regional Airport, Industrial Airpark and Oil Center. LAT...LON 3200 10306 3200 10356 3297 10349 3297 10306 TIME...MOT...LOC 0217Z 005DEG 48KT 3288 10320 87
Special weather statement, Aug 14, 9:46 PM CDT, 4 hours 22 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 946 PM CDT Fri Aug 14 2020 TXZ045-050-150330- Andrews TX-Gaines TX- 946 PM CDT Fri Aug 14 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ANDREWS AND GAINES COUNTIES UNTIL 1030 PM CDT... At 946 PM CDT, Doppler radar was tracking a strong thunderstorm near Seminole, moving south at 45 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Andrews, Seminole, Gaines County Airport, Florey, Frankel City, Paynes Corner, McKenzie Lake, Andrews County Airport and Gaines County Park. LAT...LON 3283 10229 3226 10221 3225 10306 3283 10306 TIME...MOT...LOC 0246Z 350DEG 33KT 3275 10270 87
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 9:05 PM CDT | Special Weather Statement | MAF | Gaines | 40 min |
| Aug 14, 9:46 PM CDT | Special Weather Statement | MAF | Andrews, Gaines | 44 min |
| Aug 15, 4:22 PM CDT | Special Weather Statement | MAF | Scurry | 38 min |
| Aug 15, 4:55 PM CDT | Special Weather Statement | MAF | Andrews | 50 min |
| Aug 15, 5:00 PM CDT | Special Weather Statement | MAF | Scurry | 45 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.